FAQ: Can a woman use medication abortion if she is breastfeeding?

 

Yes. No studies have shown there to be adverse effects on an  infant/child if a woman has a medication abortion while breastfeeding. However, all three medications have been detected, in at least small amounts, in the breast milk of lactating women. Thus women are sometimes advised to suspend breastfeeding for two days after mifepristone use, three days after methotrexate use, and six hours after misoprostol use. There is no specific evidence to support these recommendations. The decision to suspend breastfeeding should also be informed by the availability of alternatives to breast milk.

 

If you have questions about medication abortion, please visit our frequently asked questions section.

 

This site was last updated 04/2016. Your access and use of this website is subject to certain terms of use. By viewing this website, you accept, without limitation or qualification, these terms. Read our privacy statement

  • facebook-square
  • Twitter Square
  • Google Square